Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 48, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 22, 2003, 12:02 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 12:02 PM CDT (17:02 UTC)
- Expired
- Jul 22, 2003, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 13 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 221703
FFWHUN
ALC071-222000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 PM CDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 300 PM CDT
* AT 1202 PM CDT...WEATHER SERVICE RADAR INDICATED RAINFALL WAS
STILL OCCURRING THROUGHOUT JACKSON COUNTY. FLOODING HAS BEEN
REPORTED NEAR WOODVILLE...AND RADAR ESTIMATES THAT OVER THREE
INCHES OF RAIN HAS FALLEN NEAR WOODVILLE SINCE 8 AM. RAINFALL WILL
CONTINUE OFF AND ON THROUGH AT LEAST MID AFTERNOON...WHICH COULD
MAINTAIN OR WORSEN THE FLOODING THREAT.
* SOME LOCATIONS AFFECTED INCLUDE...
WOODVILLE...HYTOP...PAINT ROCK VALLEY...GARTH...
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
LAT...LON 3498 8631 3462 8633 3452 8606 3479 8561
3500 8566
$$
JEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:00 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 22, 10:00 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1000 AM CDT TUE JUL 22 2003 ...FORECAST CHALLENGES FOR UPDATE INCLUDE THUNDER POTENTIAL REMAINDER OF THE DAY AND TEMPS... CURRENT SFC ANALYSIS INDICATES COLD FRONT EXTENDS FROM CENTRAL OH THROUGH MIDDLE TN BACK ACROSS RED RIVER VALLEY OF OK/TX. LARGE MCS AFFECTING NORTHERN AL ALONG THETA-E RIDGE...AS INDICATED BY CURRENT RUC ANALYSIS. CLEAR SKIES DOMINATE CENTRAL AL WHILE TN VALLEY SOCKED IN BY EXTENSIVE CLOUD SHIELD. 12Z SOUNDINGS SHOW CAPES AROUND 2000 J/KG WITH -5 LI/S PER KOHX...ALONG WITH FAIRLY SUFFICIENT CAP. REGIONAL RADARS SHOWING MAIN THUNDERSTORM ACTIVITY ACROSS FA WITH FREQUENT CLOUD-TO-GROUND AND IN-CLOUD LIGHTNING...COURTESY OF LMA DATA. SOME DEVELOPMENT ALSO NOTED ACROSS CENTRAL AR AHEAD OF ACTUAL FRONT. QUESTION FOR THE DAY IS HOW MUCH MORE DEVELOPMENT WILL BE SEEN TODAY IN FA. STORM ACTIVITY WILL HELP TO STABILIZE ATMOSPHERE TODAY AND WITH LITTLE SUNSHINE EXPECTED...THINK RENEWED STORM CHANCES MAY BE PRETTY SLIM THIS AFTERNOON. NORTHERN MS SEEING BREAK IN RAIN RIGHT NOW...INDICATIVE OF STABILIZING ENVIRONMENT. 13Z RUC ANALYSIS HAS THETA-E RIDGE SHIFTING SOUTH AND WEAKENING BY NOON WITH THUNDER ACTIVITY SHIFTING OFF TO EAST. PWAT VALUES AHEAD OF FRONT STILL EXPECTED TO BE IN 2 INCH RANGE...SO ADDITIONAL STORMS WILL LEAD TO POSSIBILITY OF LOCALIZED FLOODING. 12Z GUIDANCE HAS FRONT PUSHING THROUGH EARLY THIS EVENING SO SHOWERS AND STORM CHANCES WILL CONTINUE ALL DAY. HOWEVER...WILL BASE UPDATE ON LAST MINUTE RADAR TRENDS REGARDING POPS. TEMPS WILL ALSO BE PROBLEM TODAY WITH VERY LITTLE HEATING EXPECTED. TEMPS IN LOWER 70S WILL STRUGGLE TO CLIMB TO MID 80S AS CURRENTLY INDICATED. WILL LIKELY DROP TEMPS TO NEAR 80 BUT WILL WAIT CLOSER TO UPDATE TIME BEFORE MAKING FINAL DECISION. UPDATE AND GRIDS WILL BE SENT BY 1600Z. .HUN...NONE. PB
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 7 hours 2 minutes before
ALZ001>010-016-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY THREATS. THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE... ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE SEASONABLE HOT AND HUMID WEATHER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON. BCC
In the hours before
Local storm report, Jul 22, 9:30 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 AM KILLEN AL 0.75 IN HAIL
07/22/03 LAUDERDALE PENNY SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.Special weather statement, Jul 22, 10:24 AM CDT, 1 hour 38 minutes before
ALZ001>004-221540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1024 AM CDT TUE JUL 22 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 797 HAS EXPIRED FOR NORTHWEST ALABAMA... THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...COLBERT...FRANKLIN...LAUDERDALE AND LAWRENCE. THE LINE OF STRONG THUNDERSTORMS HAS PUSHED EAST OF THESE AREAS... THEREFORE THE WATCH WAS ALLOWED TO EXPIRE AT 10 AM CDT. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGHOUT THE DAY...HOWEVER THE THREAT FOR SEVERE WEATHER HAS ENDED. PB/AB
Special weather statement, Jul 22, 10:38 AM CDT, 1 hour 24 minutes before
ALZ001-004>010-016-221700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1038 AM CDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL FOR NORTHERN ALABAMA... A LINE OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST AT 30 MPH ACROSS NORTHERN ALABAMA. THIS IS PRODUCING VERY HEAVY RAINFALL AMOUNTS ALONG AND EAST OF A LINE FROM FLORENCE IN LAUDERDALE COUNTY TO MOULTON IN LAWRENCE COUNTY. RADAR HAS INDICATED THAT BETWEEN 3 AND 5 INCHES OF RAINFALL ALONG A LINE FROM WATERLOO TO JUST SOUTH OF LEXINGTON IN LAUDERDALE COUNTY HAS ALREADY FALLEN. HEAVY SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS THIS AREA THROUGH NOON. RAINFALL AMOUNTS THROUGH NOON WILL RANGE BETWEEN 1/2 AND 3/4 OF AN INCH. THIS WILL AGGRAVATE ANY POSSIBLE FLASH FLOODING THAT MAY BE OCCURRING IN THESE AREAS. ANOTHER AREA OF HEAVY RAINFALL HAS BEEN INDICATED BY RADAR ALONG A LINE FROM JUST WEST OF SCOTTSBORO TO THE HUNTSVILLE AREA. STRONG STORMS IN THESE AREAS MAY PRODUCE WIND GUST BETWEEN 40 AND 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. THIS AREA OF STRONG STORMS CONTINUES TO MOVE EAST AND MAY PRODUCE HOURLY RAINFALL RATES BETWEEN 1 AND 3 INCHES ACROSS THE AREA. THIS MAY RESULT IN LOCALIZED FLOODING ACROSS PORTIONS OF NORTHEAST ALABAMA. DO NOT CROSS ROADWAYS THAT ARE COVERED WITH WATER...FIND ANOTHER ROUTE TO YOUR DESTINATION. DO NOT CROSS SMALL CREEKS OR STREAMS... EVEN ON FOOT. WEBER
Local storm report, Jul 22, 10:48 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 AM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM MOULTON AL WIND DAMAGE
07/22/03 LAWRENCE FEW TREES DOWN. REPORTED
BY EMERGENCY MANAGEMENT.
1010 AM WHITESBURG AL WIND DAMAGE
07/22/03 MADISON FEW TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 22, 10:51 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM WHITESBURG AL WIND DAMAGE
07/22/03 MADISON ROOF BLOWN OFF OF TWO
APARTMENTS NEAR HOBBS
ISLAND ROAD. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 22, 11:25 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM KILLEN AL FLOODING
07/22/03 LAUDERDALE COUNTY ROAD 65 NEAR
HARRISON CHURCH HAS WATER
OVER ROAD
0940 AM LEXINGTON AL FLOODING
07/22/03 LAUDERDALE STREET FLOODING WITHIN
LEXINGTON
0945 AM 5N KILLEN AL FLOODING
07/22/03 LAUDERDALE FLOODING AT INTERSECTION
OF CR392 AND 571 NEAR HWY
43
0955 AM 1N GREEN HILL AL FLOODING
07/22/03 LAUDERDALE MILITARY ROAD CLOSED
1000 AM LEXINGTON AL FLOODING
07/22/03 LAUDERDALE COUNTY ROAD 51 HAS WATER
OVER IT
1010 AM WHITESBURG AL WIND DAMAGE
07/22/03 MADISON ROOF BLOWN OFF OF TWO
APARTMENTS NEAR HOBBS
ISLAND ROAD. REPORTED BY
EMERGENCY MANAGEMENT.
1045 AM WOODVILLE AL WIND DAMAGE
07/22/03 JACKSON TIN ROOF BLOWN OFF A
BARN
1100 AM WOODVILLE AL FLOODING
07/22/03 JACKSON SOME ROADS FLOODED IN
WOODVILLE SUCH AS CR8
1105 AM GARTH AL FLOODING
07/22/03 JACKSON COUNTY ROAD 1 HAS WATER
OVER ROADWAYThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 54 min |
| Jul 22, 7:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 4 hr |
| Jul 22, 8:11 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Jul 22, 8:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 29 min |
| Jul 22, 8:46 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Jul 22, 8:50 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 22, 9:07 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Jul 22, 10:35 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 22, 11:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 62 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.